Codeine Canned for Kiwi Kids
Medsafe, and the Medicines Adverse Reactions Committee, reviewed the safety of codeine and found that the risk of harm stemming from its use is “unacceptable” in children. As a result, the Committee recommended changes to the age restrictions for codeine.
Consumers have been advised that codeine can cause serious breathing problems in children that could result in death. As a result, they have been advised not to use any medicines containing codeine in children aged less that 12 years, or any cough medicines containing codeine in adolescents aged less than 18 years. They should not use any medicines containing codeine in adolescents aged less than 18 years to control pain after surgery to remove tonsils or adenoids. They should also not use any medicines containing codeine in adolescents aged less than 18 years who may have breathing problems (eg, if they have asthma or sleep apnoea). Breastfeeding women have been advised not to use medicines containing codeine.
Patients have been advised to see their doctor or pharmacist to discuss managing pain in these cohorts; and that anyone taking codeine should get urgent medical help if they experience nausea, vomiting, extreme sleepiness, drowsiness, confusion, shallow breathing, or if they are difficult to wake. “Codeine is metabolised (changed) in the liver to the active substances morphine and morphine-6-glucuronide,” says Medsafe. “Metabolism of codeine to morphine mainly involves the Cytochrome P450 enzyme CYP2D6.
“Genetic variation in the CYP2D6 gene results in differences between individuals in their ability to metabolise codeine to morphine. Individuals may be classified as a poor, intermediate, extensive or ultra-rapid metabolisers. Patients who are ultra-rapid metabolisers convert codeine to morphine very efficiently, which can lead to morphine toxicity, including respiratory depression and death. Poor metabolisers are unable to convert codeine to morphine and receive little, if any, analgesic benefit from taking this medicine.
“CYP2D6 status is not routinely determined. Therefore, it is not possible to predict who is at risk of opioid toxicity from using codeine, or who will have no benefit. “There is no evidence of efficacy in the medical literature to support the use of codeine in children for pain or for relief of cough. The most recent WHO guidelines for pain management in children do not recommend codeine use.”
It also highlights that both codeine and morphine are excreted into breast milk and that exposure of the infant to breast milk containing morphine may lead to opioid toxicity in the infant, with the potential for respiratory depression and death.
“Furthermore, opioid toxicity affecting the mother (such as somnolence) may limit her ability to identify signs of opioid toxicity in her infant, and also her ability to safely care for her baby,” the regulator warns. “The changes to the approved use of codeine in New Zealand are in line with changes in other countries, including, Australia, the United States, Europe and Canada.”
Medsafe is now working with sponsors of codeine-containing products to update the data sheets and package labelling to include the revised age restrictions.
At the beginning of 2018, New Zealand announced that for adults, it would downschedule single-ingredient codeine to the “restricted” schedule, meaning it would be available from pharmacists, while combination products would be upscheduled to prescription-only.
Monitoring is expected to be implemented.